Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 55, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2011, 2:08 PM EDT for Branch County, Hillsdale County, Saint Joseph County, Michigan. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 2:08 PM EDT (18:08 UTC)
- Expired
- May 23, 2011, 3:02 PM EDT
- In force
- 54 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Branch County, MI, Hillsdale County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:10 PM EDT | HAIL 0.7 | Centreville, MI | PEA TO DIME SIZE HAIL REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
785
WUUS53 KIWX 231808
SVRIWX
MIC023-059-149-231915-
/O.NEW.KIWX.SV.W.0055.110523T1808Z-110523T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 PM EDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...
NORTHERN BRANCH COUNTY IN SOUTHWEST MICHIGAN...
NORTHWESTERN HILLSDALE COUNTY IN SOUTHEAST MICHIGAN...
* UNTIL 315 PM EDT
* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
NEAR CENTREVILLE...OR 8 MILES EAST OF THREE RIVERS...AND MOVING
EAST AT 40 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
COLON...
BRONSON...
UNION CITY...
COLDWATER...
QUINCY...
LITCHFIELD...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
FINDLEY...BURR OAK...FAIRFAX...LEONIDAS...MATTESON LAKE...SHERWOOD...
BATAVIA...HODUNK...GIRARD AND SOUTH BUTLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY
FROM WINDOWS.
&&
LAT...LON 4199 8462 4181 8551 4197 8559 4208 8526
4208 8461
TIME...MOT...LOC 1808Z 249DEG 33KT 4192 8547
WIND...HAIL 60MPH 1.00IN
$$4 follow-up statements
076
WWUS53 KIWX 231829
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 PM EDT MON MAY 23 2011
MIC149-231838-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/
ST. JOSEPH MI-
229 PM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. JOSEPH COUNTY IN
SOUTHWEST MICHIGAN IS CANCELLED...
AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF
THE WARNED AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 4199 8462 4189 8529 4206 8530 4208 8526
4208 8461
TIME...MOT...LOC 1828Z 249DEG 33KT 4199 8514
$$
MIC023-059-231915-
/O.CON.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/
HILLSDALE MI-BRANCH MI-
229 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...
AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED 6 MILES SOUTH OF UNION CITY...OR ABOUT 9 MILES WEST OF
COLDWATER...AND MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
COLDWATER...UNION CITY...LITCHFIELD...HODUNK...GIRARD AND SOUTH
BUTLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4199 8462 4189 8529 4206 8530 4208 8526
4208 8461
TIME...MOT...LOC 1828Z 249DEG 33KT 4199 8514
WIND...HAIL 60MPH 1.00IN
$$384
WWUS53 KIWX 231843
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
243 PM EDT MON MAY 23 2011
MIC023-059-231915-
/O.CON.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/
HILLSDALE MI-BRANCH MI-
243 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...
AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED 5 MILES SOUTH OF UNION CITY...OR ABOUT 7 MILES NORTHWEST OF
COLDWATER...AND MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
LITCHFIELD...GIRARD AND SOUTH BUTLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4194 8516 4205 8518 4207 8519 4208 8461
4199 8462
TIME...MOT...LOC 1843Z 257DEG 40KT 4200 8507
WIND...HAIL 60MPH 1.00IN
$$948 WWUS53 KIWX 231854 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 254 PM EDT MON MAY 23 2011 MIC023-231904- /O.CAN.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/ BRANCH MI- 254 PM EDT MON MAY 23 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRANCH COUNTY IS CANCELLED... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4198 8482 4207 8482 4208 8461 4199 8462 TIME...MOT...LOC 1854Z 247DEG 40KT 4203 8472 $$ MIC059-231915- /O.CON.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/ HILLSDALE MI- 254 PM EDT MON MAY 23 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR NORTHWESTERN HILLSDALE COUNTY... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES SOUTHWEST OF LITCHFIELD...OR ABOUT 10 MILES NORTHWEST OF HILLSDALE...AND MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHWEST HILLSDALE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH... PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4198 8482 4207 8482 4208 8461 4199 8462 TIME...MOT...LOC 1854Z 247DEG 40KT 4203 8472 WIND...HAIL 60MPH 1.00IN $$
616 WWUS53 KIWX 231902 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 302 PM EDT MON MAY 23 2011 MIC059-231912- /O.CAN.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/ HILLSDALE MI- 302 PM EDT MON MAY 23 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HILLSDALE COUNTY IS CANCELLED... AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE... THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4198 8482 4207 8482 4208 8461 4199 8462 TIME...MOT...LOC 1902Z 247DEG 40KT 4206 8461 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:15 PM EDT, 53 minutes earlier.
Area forecast discussion, May 23, 1:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 115 PM EDT MON MAY 23 2011 .AVIATION.../18Z TAFS/ VFR CONDITIONS ARE FCST TO PERSIST THIS AFTERNOON/EVENING OUTSIDE OF ANY CONVECTION. STILL DO EXPECT A LINE OF SHOWERS/STORMS TO DEVELOP NEAR SBN BTW 18-19Z AND QUICKLY RACE SEWD THROUGH FWA BTW 19-21Z. THIS LINE MAY DEVELOP JUST SOUTH AND EAST OF SBN SO WENT WITH A VCSH/CB MENTION BEFORE 20Z. CONTINUED WITH THE TEMPO MVFR GROUP AND GUSTS TO 40 KNOTS AT FWA 19-21Z WHERE INVERTED V THERMAL ENVIRONMENT AND INCREASING BOUNDARY LAYER DESTABILIZATION MAY YIELD EVEN HIGHER SEVERE GUSTS AND HAIL. CONTINUED WITH PESSIMISTIC LOWER IFR/MVFR CONDITIONS LATER TONIGHT...ESPECIALLY AT FWA...GIVEN COOLED/SATURATED BOUNDARY LAYER UNDERNEATH A POST FRONTAL SUBSIDENCE INVERSION. && .SHORT TERM... /ISSUED 751 AM EDT MON MAY 23 2011/ TODAY THROUGH TUESDAY NIGHT. INCRSD CHCS FOR TSRA PSBLY SVR ERLY THIS AFTN AS BROAD 1000-850MB THETA-E POOL LAID OUT FM OZARKS INTO MID OHIO VALLEY DRAWS NWD. BY 16-18 UTC SUBSTANTIVE SBCAPE TO 2500-3200 J/KG NOTED PER FAVORED SREF/WRF/NAM12 HIEST ACRS SRN/SERN CWA AND TIGHT GRADIENT NOTED DOWNWIND OF LK MI WHERE INCRSD VEERING ANTICIPATED AS DIRECT THERMAL CIRCULATION BCMS MORE AMPLIFIED BY MIDDAY. THIS VEERING ALSO LKLY TO HELP INITIATE CONVECTION AND NAM 1000-900 MB CONVERGENCE QUITE STRONG DOWNWIND OF LK MI 18-21 UTC. DEEP LYR SHEAR AVG 40-45 KTS WITH LONG 0-1KM HODO WITH NOTED VEERING/FURTHER STRENGTHENING IN 2-3KM LYR. INCRS IN DLS IN LARGE PART TO 65 KT 7H JETLET ACRS NWRN MO THIS TO IMPINGE ON CWA BY 18 UTC. MIDDAY TIMING OF THIS FEATURE COINCIDES WELL WITH DCRS IN 5H HGHTS ACRS SRN GRTLKS AS NWRN WI/MN 5H VORTEX LIFTS ENE...AT URGE OF HUDSON BAY TO SASK SHORTWAVE TROUGHS ROTATION. STRENGTH OF INSTABILIITY...WIND PROFILE WITH CBL FLOW/STORM MOTION 50-55 KTS...AND DCAPE TO 1000 J/KG SPCLY SRN/SERN CWA...ALL POINT TO SVR WIND POTNL AND WL EMPHASIZE STRONGLY IN HWO AS WELL AS ZFP MENTION. HAVE ALSO GIVEN MENTION TO LARGE HAIL WITH CAPE IN HAIL GROWTH ZONE AROUND 1000 J/KG AND FAVORABLE WET BULB ZERO 10.5-11.5 KFT...THOUGH WL APPROACH AS SECONDARY THREAT IN HWO. BULK OF TSRA TO CLEAR WRN CWA BY EVENING TO MIDNIGHT ERN...THOUGH KEPT AT LEAST A SLIGHT CHC MENTION SERN CWA OVERNIGHT. ISODROSOTHERMAL BNDRY LAYS OUT E-W IN DEEP WRLY FLOW MON NIGHT INTO TUE...HAVE CONCERNS WITH NAM AFTR F30-36 HRS WITH CONVECTIVE FEEDBACK IN OHIO VLY. HAVE FAVORED MIDDLE OF ROAD APPROACH DY2 WITH HIR POPS SRN CWA WHERE SRN STREAM IMPULSES MAY DRIVE SPORADIC CONVECTION. BETTER CHANCE LATE TUESDAY NIGHT AS ENERGY FM NWRN PAC SYSTEM PEELS OFF INTO THE CENTRAL PLAINS TUE NIGHT...AFFORDING INCRS IN WIND SPEED PARALLEL TO ISENT SFCS DOWNSTREAM OF ITS APPROACH. LONG TERM... WEDNESDAY THROUGH SUNDAY ACTIVE PATTERN WILL CONTINUE IN THE LONG TERM PERIOD AS A POTENT NORTHERN PAC UPPER JET ADVECTS INTO THE WESTERN CONUS...SUPPORTING MASSIVE HEIGHT FALLS INTO THE PAC NW. ANOTHER PLAYER WILL BE THE SE CANADIAN NEGATIVE HEIGHT ANOMALY...WHICH WILL LIKELY HAVE AN IMPACT ON LOCAL MID LEVEL FLOW BY LATE WEEK. FORECAST MODELS AGREE WELL WITH SYNOPTIC DETAILS THROUGH DAY 5. HOWEVER...DETERMINISTIC MODELS BEGIN TO DIVERGE ON THE HANDLING OF THE NORTHERN PAC UPPER TROUGH...WITH SUBSTANTIAL DIFFERENCES NOTED AMONG MOST SOLUTIONS PER FLOW AND HEIGHT DETAILS ACROSS THE ENTIRE NORTHERN PAC. THIS HAS SUPPORTED VAST RUN-RUN DISCONTINUITY ESP IN THE GFS PER LOCAL FLOW DETAILS...LENDING TO LOW CONFIDENCE IN THIS PERIOD. THE CURRENT PREFERENCE IS TOWARD FLATTER FLOW IN THE DIRECTION OF THE ECMWF AND UKMET. TYPICALLY...LONG LATITUDINAL FLOW OF THIS NATURE WOULD SUPPORT A MASSIVE MERIDONAL WEST NOAM RIDGE WITH EASTERN NOAM TROUGHING. HOWEVER...LACK OF APPRECIABLE NORTHERN ATLANTIC RIDGING IS ALLOWING FOR DISPLACEMENT OF THE EASTERN CANADIAN VORTEX TO THE EAST...SUPPORTING MORE PROGRESSIVE FLOW AND NORTHERN STREAM DOMINANCE IN THE CONUS. WILL TREND IN THIS DIRECTION. WED-THUR...POTENT MID LEVEL IMPULSE WILL ADVECT EAST AND INTERACT WITH A STATIONARY FRONT IN THE REGION...SUPPORTING ROUNDS OF SHRA/TS. RETAINED HIGHER POPS IN THIS PERIOD...WITH AN INCREASE IN NUMBERS WED GIVEN STRONGEST SIGNALS FOR MID LEVEL HEIGHT FALLS INTO REGION IN CONJUNCTION WITH AN ASSOCIATED SFC REFLECTION. A PERIOD OF MODERATE TO HEAVY RAIN CERTAINLY LOOKS POSSIBLE GIVEN PROGGED PW VALUES WELL IN EXCESS OF AN INCH WITH AN OPEN GOMEX TO THE SOUTH OF THE STALLED FRONTAL BOUNDARY. HOWEVER...CONVECTIVE INFLUENCES /MCV/MCS/ MAY OUTWEIGH SYNOPTIC FORCING AT TIMES. DID OPT FOR COOLER TEMPS THUR GIVEN NORTHERLY FLOW WITH AMPLE LINGERING CLOUD COVER. FRI-SUN...OPTED FOR DRYING FRI...WITH POPS RETURNING SAT PER INCREASING SIGNALS FOR A MID LEVEL IMPULSE OT EJECT OUT OF THE MASSIVE NEGATIVE HEIGHT ANOMALY OVER THE WESTERN CONUS. OPTED TO RESIDE CLOSE TO CLIMO TEMPS ESP SUNDAY GIVEN GROWING FLOW UNCERTAINTY. MUCH TO BE RESOLVED OVER THE PAC BEFORE FLOW DETAILS ARE ESTABLISHED DOWNSTREAM. JUST YESTERDAY MOST FORECAST MODELS WERE OPTING FOR A CLOSED CUT OFF UPPER TROUGH INTO THE GREAT LAKES...WHICH DEMONSTRATES THE COMPLEXITY OF THE EXPECTED UPSTREAM FLOW. RETAINED A DRY FORECAST SUN GIVEN HIGHLY UNCERTAIN FLOW. HOWEVER...IF FAST UPPER FLOW RESIDES OVER THE REGION AS IN ECMWF PROGS...A WET UNSETTLED PERIOD WOULD CERTAINLY BE POSSIBLE. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...MURPHY LONG TERM...JC AVIATION...STEINWEDEL
Hazardous weather outlook, May 23, 5:37 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 537 AM EDT MON MAY 23 2011 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-240945- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EARLY EVENING...ACROSS NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO. THE GREATEST RISK IS FOR DAMAGING WIND GUSTS TO 70 MPH. ISOLATED HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND EAST OF A MONTICELLO TO WARSAW INDIANA TO THREE RIVERS MICHIGAN LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-240945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 537 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS AFTERNOON. WIND GUSTS TO 40 KNOTS AND HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE. LOCALLY HIGH WAVES ARE POSSIBLE IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS TUESDAY AND FRIDAY. THERE IS A HIGH RISK OF RIP CURRENTS ON THURSDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE INZ003-MIZ077-240945- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS AFTERNOON. ISOLATED WIND GUSTS TO 50 MPH AND HAIL TO DIME SIZE ARE POSSIBLE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MIDDAY INTO THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, May 23, 8:53 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 AM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 3 ENE BREMEN 41.46N 86.10W
05/22/2011 MARSHALL IN EMERGENCY MNGR
FIVE CAMPERS OVERTURNED...SEVERAL OTHERS SUSTAINED SOME
DAMAGE OR BLOWN OFF BLOCKS AT A CAMPGROUND
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER IWX1100805
SKIPPERSpecial weather statement, May 23, 1:53 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT MON MAY 23 2011
MIZ079-080-231830-
BRANCH MI-ST. JOSEPH MI-
153 PM EDT MON MAY 23 2011
...STRONG THUNDERSTORMS MOVING TOWARD ST. JOSEPH AND NORTHWESTERN
BRANCH COUNTIES IN SOUTHWEST MICHIGAN...
AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONSTANTINE...OR 6 MILES SOUTHWEST OF THREE
RIVERS...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS IN EXCESS OF 40 MPH ALONG WITH DIME SIZED HAIL ARE
POSSIBLE WITH THIS THUNDERSTORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
CENTREVILLE...
FISHERS LAKE...WASEPI AND NOTTAWA...
MENDON...
LEONIDAS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4181 8566 4190 8576 4191 8576 4208 8551
4207 8514
TIME...MOT...LOC 1753Z 237DEG 35KT 4190 8565The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:53 PM EDT | Special Weather Statement | IWX | Saint Joseph | 37 min |
| May 23, 4:37 PM EDT | Special Weather Statement | IWX | Branch | 23 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.